High Wind, Owens Valley
- When
- March 16, 8:50 AM PST
- Where
- Owens Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles SSW of Independence.
A Pacific storm system produced isolated high winds in the Owens Valley and the Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A Pacific storm system produced isolated high winds in the Owens Valley and the Mojave Desert.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 16, 8:50 AM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT WED MAR 16 2011
.SYNOPSIS...A STORM SYSTEM WILL BRING STRONG WINDS TO THE MOJAVE
DESERT AND SIERRA NEVADA RANGE TODAY...ALONG WITH VALLEY RAIN AND
MOUNTAIN SNOW IN THE SOUTHERN GREAT BASIN TODAY AND THURSDAY. AFTER
A BRIEF RESPITE...ANOTHER LARGE STORM WILL BRING MORE STRONG WINDS
AND PRECIPITATION FRIDAY THROUGH MONDAY.
&&
.UPDATE...SHORT WAVE MOVING ACROSS NORTHERN CALIFORNIA AND INTO
NEVADA TODAY BEFORE BEFORE SHIFTING EAST BY EARLY THURSDAY. THE MAIN
IMPACT FROM THIS SYSTEM WILL CONTINUE TO BE WINDS...WITH VARIOUS
WIND WARNINGS/ADVISORIES REMAINING IN PLACE FOR TODAY AND THIS
EVENING. ISOLATED GUSTS SO FAR...ESPECIALLY OVER THE WESTERN PORTION
OF THE CWA SHOWS THAT THE FORECAST IS PRETTY MUCH ON TRACK. SOME
SPILL OVER PRECIPITATION OCCURRING OVER THE SOUTHERN SIERRA WITH
LOCAL SPOTTERS REPORTING ONLY VERY LIGHT PRECIPITATION AND NO
ACCUMULATIONS. CURRENT FORECAST IS ON TRACK. WILL CONTINUE TO
MONITOR THE WINDS...BUT AT THIS TIME DO NOT PLAN ANY UPDATES THIS
MORNING.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL INCREASE THIS
AFTERNOON BECOMING 20-30KTS AFTER 20Z BEFORE DECREASING AFTER 03Z
THURSDAY. SKIES WILL CONTINUE TO BE SCT-BKN AOA 18K FEET THROUGH
TONIGHT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS IN GENERAL WILL BE SOUTHWEST AND OCCASIONAL GUSTY
OVER THE NEXT SEVERAL HOURS BEFORE INCREASING ACROSS THE AREA BY THE
AFTERNOON. STRONG DOWNSLOPE WINDS AND MOUNTAIN WAVE ACTIVITY ARE
EXPECTED TO THE LEE OF THE SOUTHERN SIERRA AND THE SPRING MOUNTAINS
AND MECHANICAL TURBULENCE WILL BE POSSIBLE AS A RESULT. CIGS IN
GENERAL WILL REMAIN AOA 15K FEET THROUGH THE MORNING HOURS...BUT
LOWER TO AROUND 12-14K FEET DURING THE AFTERNOON.
&&
.PREV DISCUSSION...
322 AM PDT WED MAR 16 2011
.SHORT TERM...RUNNING BEHIND THIS MORNING SO WILL HIT THE HIGH
POINTS. UPGRADED THE HIGH WIND WATCH FOR THE SPRING MOUNTAINS AND
LAS VEGAS VALLEY TO A WARNING BASED ON HIGH RES NMM AND ARW AS WELL
AS CURRENT OBS. WINDS WERE ALREADY GUSTING 40 MPH IN RED ROCK CANYON
AT 230 AM...SOMEWHAT EARLIER THAN FORECAST BY HIGH RES MODELS. THE
MAX WINDS SHOULD BE THIS AFTERNOON AS THE BELT OF STRONGER WINDS
COMES OVERHEAD...AND MODELS SHOW 60 MPH ON THE EAST SLOPES SPILLING
INTO THE VALLEY AT THAT TIME. EVEN THOUGH THE MAIN THREAT FOR THE
VALLEY WILL BE IN THE AFTERNOON...MADE BOTH WARNINGS VALID FOR THE
SAME TIME FOR THE SAKE OF REDUCING COMPLEXITY. AFTER MUCH DEBATE
KEPT THE WIND ADVISORY INTACT FOR THE SIERRA AND OWENS VALLEY. HIGH
RES MODELS SHOWED WINDS AROUND 100 MPH ON THE MID SLOPES AROUND 1
AM...BUT THE HIGHEST THAT WAS HITTING AN ANEMOMETER WAS ABOUT HALF
THAT. ONE SITE AT 5700 FEET BRIEFLY FLIRTED WITH WARNING CRITERIA
BUT SETTLED RIGHT BACK DOWN. THE HIGH RES MODELS SHOWED THE HIGHEST
WIND SPEEDS OCCURRING BEFORE SUNRISE THIS MORNING...WHICH WAS A
SIGNIFICANT CHANGE FROM 24 HOURS AGO WHEN THE MAX WAS SHOWN LATER
THIS AFTERNOON. IF THE NEW RUN IS CORRECT ABOUT THE TIMING /EVEN IF
THE MAGNITUDE IS OFF/...THE HIGHEST WINDS HAD ALREADY OCCURRED AS OF
3 AM OR WERE ABOUT TO DO SO...AND NO GAGES HAD HIT WARNING CRITERIA.
THEREFORE...LEFT THE ADVISORY IN PLACE. STRONG WINDS SHOULD END
AREAWIDE LATE THIS EVENING...WITH A FEW BREEZES IN THE DESERT AREAS
TOMORROW. TODAY WILL BE THE LAST ABNORMALLY WARM DAY FOR A WHILE AS
HEIGHTS FALL TONIGHT AND TOMORROW...AND PRETTY MUCH CONTINUE TO FALL
THROUGH THE REMAINDER OF THE SHORT TERM.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...A PACIFIC TROUGH WILL BE
AFFECTING THE AREA THROUGH THE FIRST SEVERAL DAYS OF THE EXTENDED
WITH COOLER TEMPERATURES...GUSTY WINDS AND A CHANCE OF SHOWERS.
TEMPERATURE FORECASTS ARE NOT QUITE AS COOL OVER THE WEEKEND AS WAS
FORECAST 24 HRS AGO BUT SHOULD STILL FALL BELOW NORMAL LEVELS.
MONDAY IS NOW FORECASTED TO BE THE COOLEST DAY WITH THE TROUGH
MOVING DIRECTLY OVER THE AREA. THERE WILL BE PERIODS OF BREEZY TO
LOCALLY WINDY CONDITIONS THROUGH MONDAY BUT NOTHING SIGNIFICANT IS
FORECAST AT THIS POINT. SUNDAY NIGHT OR MONDAY LOOKS LIKE THE BEST
CHANCE FOR SHOWER ACTIVITY AS THE MAIN TROUGH AXIS PASSES THROUGH
THE REGION. PRECIPITATION AMOUNTS SHOULD BE ON THE LIGHT SIDE
OVERALL BUT SOME AREAS COULD RECEIVE UPWARDS OF A QUARTER INCH OF
LIQUID. THE SIERRA WILL LIKELY RECEIVE THE HIGHEST AMOUNTS WITH
LINCOLN AND MOHAVE COUNTIES ALSO POTENTIALLY TARGETED. SNOW LEVELS
IN GENERAL WILL LOWER TO 4 OR 5000 FEET SUNDAY NIGHT AND MONDAY AS
THE COLDEST AIR MOVES THROUGH.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS
EVENING FOR NVZ016>018-022.
HIGH WIND WARNING UNTIL 10 PM PDT THIS EVENING FOR
NVZ019-020.
AZ...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM MST THIS
EVENING FOR AZZ001-003.
CA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS
EVENING FOR CAZ521>524.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR CAZ519-520.
&&
UPDATE...JENSEN
PREV DISCUSSION...MORGAN/SALMEN
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 507 AM PDT WED MAR 16 2011 NVZ019-020-170700- SPRING MOUNTAINS-LAS VEGAS VALLEY- 507 AM PDT WED MAR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT STRONG DOWNSLOPE WINDS WILL BEGIN ON THE EAST SLOPES OF THE SPRING MOUNTAINS THIS MORNING AND SPREAD INTO THE WESTERN LAS VEGAS VALLEY THIS AFTERNOON. A HIGH WIND WARNING IS IN EFFECT FROM 8 AM TO 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSETTLED PATTERN WILL BRING PERIODS OF GUSTY WINDS AND CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN FRIDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT LIKELY. HOWEVER...SPOTTER REPORTS OF WIND WOULD BE APPRECIATED THROUGH THIS EVENING. CAZ519-520-170700- EASTERN SIERRA SLOPES-OWENS VALLEY- 507 AM PDT WED MAR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT DOWNSLOPE WINDS WILL CONTINUE ON THE EAST SLOPES OF THE SIERRA AND INTO THE OWENS VALLEY THROUGH THIS EVENING. A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSETTLED PATTERN WILL BRING PERIODS OF GUSTY WINDS AND CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN FRIDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT LIKELY. HOWEVER...SPOTTER REPORTS OF WIND WOULD BE APPRECIATED THROUGH THIS EVENING. AZZ001-003-CAZ521>524-NVZ016>018-022-170700- NORTHWEST PLATEAU-NORTHWEST DESERTS- WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SOUTHERN CLARK COUNTY- 507 AM PDT WED MAR 16 2011 /507 AM MST WED MAR 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS WILL OVERSPREAD THE AREA THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT FROM 2 PM UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSETTLED PATTERN WILL BRING PERIODS OF GUSTY WINDS AND CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN FRIDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT LIKELY. HOWEVER...SPOTTER REPORTS OF WIND WOULD BE APPRECIATED THROUGH THIS EVENING. NVZ014-015-170700- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- 507 AM PDT WED MAR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING LOCALLY GUSTY WINDS AND CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN THROUGH TONIGHT. HAZARDOUS WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSETTLED PATTERN WILL BRING PERIODS OF GUSTY WINDS AND CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN THROUGH MONDAY. HAZARDOUS WEATHER IS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-036-CAZ525>527-NVZ021-170700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY- 507 AM PDT WED MAR 16 2011 /507 AM MST WED MAR 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING LOCALLY GUSTY WINDS THROUGH TONIGHT. HAZARDOUS WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSETTLED PATTERN WILL BRING PERIODS OF GUSTY WINDS FRIDAY THROUGH MONDAY. THERE WILL ALSO BE A CHANCE OF RAIN SUNDAY INTO MONDAY. HAZARDOUS WEATHER IS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
This gust occurred 3 miles SSW of Independence.
This gust occurred at Bicycle Lake (KBYS) on Fort Irwin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279508, 279509.